Indiana, 2006

Flood and Hail in Indiana, March 13, 2006

March 13, 2006 · NWS IWX · 3 events in 3 counties and zones

2 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 13, 6:45 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 13, 6:45 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 AM EST MON MAR 13 2006

.AVIATION...
LOW PRESSURE OVER NORTHEAST IOWA THIS MORNING WILL MOVE RAPIDLY
NORTHEAST INTO NRN LOWER MICHIGAN BY 00Z...THEN INTO WRN QUEBEC BY
12Z TUESDAY.  AN ATTENDANT COLD FRONT FROM THE LOW WAS LOCATED FROM
ERN IOWA...WRN ILLINOIS...THEN INTO SOUTHEAST MO...CNTRL
ARKANSAS...THEN INTO SOUTHEAST TEXAS.  THIS FRONT WILL SWEEP ACROSS
THE TAF SITES THIS AFTERNOON.  WARM....MOIST...AND UNSTABLE AIR
AHEAD OF THIS FRONT...COMBINED WITH LOW LVL CONVERGENCE/LARGE SCALE
ASCENT  WERE RESPONSIBLE FOR THE ONGOING SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN INDIANA THIS MORNING.  WILL HOLD ON TO TSRA AT KSBN
AND A TEMPO TSRA AT KFWA FOR A COUPLE OF HOURS.  THEN...A ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP THIS AFTN
ALONG AND AHEAD OF THE COLD FRONT.  LATEST THINKING IS THE KSBN MAY
ESCAPE THE SECONDARY THUNDERSTORM THREAT AS THE COLD FRONT SHOULD
PASS BY THIS LOCATION AROUND 17Z.  KFWA...ON THE OTHER HAND...MAY
STILL BE UNDER THE GUN.  WITH STILL SOME UNCERTAINTY ON WHEN
SHOWERS/THUNDERSTORMS WILL REFIRE...HAVE ONLY INDICATED THE
POSSIBILITY AT KFWA WITH THE CB CLOUD INDICATOR ATTM.  ONCE THE COLD
FRONT PASSES...SUBSIDENCE IN ASSOCIATION WITH STRONG CAA WILL
TRANSPORT STRONG WINDS ALOFT TO THE SFC.  HENCE...40 KNOT GUSTS HAVE
BEEN EMPLOYED AT BOTH TAF SITES FOR THE AFTERNOON HOURS.

FOR TONIGHT...WRAP AROUND MOISTURE IN CONJUNCTION WITH MID LVL TROF
AND CAA ACROSS THE RELATIVELY WARM WATERS OF LAKE MICHIGAN SHOULD
RESULT IN MVFR STRATOCUMULUS CLOUDS.  THERE WILL BE A SMALL CHANCE
OF RAIN/SNOW AT THE TAF SITES AS A SHEAR AXIS OF VORTICITY CROSSES
THE REGION DURING THE EVENING.  SINCE THE CHANCE IS MINIMAL...HAVE
LEFT IT OUT OF THE TAFS ATTM.  WINDS WILL SHOW SOME DECREASE IN
STRENGTH BY 12Z TUESDAY AS NIGHTTIME COOLING OF THE BOUNDARY LAYER
MITIGATES THE MOMENTUM TRANSFER FROM ALOFT.
&&

.SHORT TERM...
TODAY AND TONIGHT.

HAVE TAKEN A BLEND OF THE 00Z NAM AND 00Z GFS FOR THE SHORT TERM
AS BOTH MODELS IN FAIRLY DECENT AGREEMENT.

SFC ANALYSIS AT 09Z DEPICTED LOW PRESSURE OVER SOUTHEAST
IOWA...WITH AN ATTENDANT COLD FRONT TRAILING FROM THE LOW INTO
CENTRAL MISSOURI...NORTHWEST ARKANSAS...THEN INTO ERN TEXAS. THE
LOW WILL DEEPEN AND MOVE RAPIDLY NORTHEAST INTO NORTHERN LOWER
MICHIGAN BY THIS EVENING. THE COLD FRONT WILL MOVE FROM WEST TO
EAST ACRS THE FORECAST AREA FROM LATE MORNING THROUGH THE
AFTERNOON. A VERY WARM...MOIST AND UNSTABLE AIRMASS IN CONJUNCTION
WITH TREMENDOUS WINDS ALOFT (75 KNOT 850 MB JET) WILL SET THE
STAGE FOR SEVERE WEATHER THIS MORNING INTO THIS AFTERNOON. AS A
RESULT...TORNADO WATCHES ARE CURRENTLY IN EFFECT FOR MOST OF THE
CWFA...AND ADDITIONAL WATCHES WILL BE LIKELY THROUGH THE DAY. THE
COLD FRONT SHOULD BE SLICING THE CWFA IN HALF AROUND 18Z
TODAY...WITH SHOWERS AND THUNDERSTORMS ENDING BEHIND IT AS STRONG
SUBSIDENCE/DRY SLOT MOVE IN. IN ADDITIONAL TO THE SEVERE
WEATHER...STRONG WINDS ALOFT BEHIND AFOREMENTIONED COLD FRONT WILL
PRODUCE WINDY CONDITIONS WITH WIND GUSTS AROUND 50 MPH EXPECTED
THIS AFTERNOON INTO THE FIRST PART OF THIS EVENING. BALMY EARLY
HIGHS IN THE MID 60S TO AROUND 70 WILL RAPIDLY FALL INTO THE 40S
AND 50S BY LATE THIS AFTERNOON.

FOR TONIGHT...STRONG 850 MB CAA AND WRAP AROUND LOW LVL MSTR IN
ASSOCD WITH UPR LVL LOW OVER THE GREAT LAKES WILL BRING A SMALL
CHANCE OF PCPN TO THE REGION. TEMPERATURES WILL DROP INTO THE
UPPER 20S TO LOWER 30S BY TUESDAY MORNING.
&&

.LONG TERM...
TUESDAY THROUGH SUNDAY.

DEEP LOW PRESSURE WILL MOVE AWAY FROM THE REGION ON TUESDAY.
CAA...ALONG WITH 850 MB TEMPS OF -10 TO -13 C WILL BE ENOUGH TO
PRODUCE SOME LIGHT LAKE EFFECT SNOW SHOWERS/FLURRIES DOWNWIND OF
LAKE MICHIGAN. HIGHS WILL STRUGGLE TO REACH THE UPPER 30S AND
LOWER 40S.

SFC HIGH PRESSURE WILL BUILD INTO THE WESTERN GREAT LAKES TUESDAY
NIGHT...ALLOWING SKIES TO BECOME PARTLY CLOUDY.

PARTLY CLOUDY SKIES ARE FORECAST FOR WEDNESDAY AS THE SFC HIGH
MOVES ACRS THE REGION.

LONG RANGE MODELS STILL INDICATE THAT THE NEXT WX SYSTEM WILL
ARRIVE ON THURSDAY...BRINGING A CHANCE OF RAIN/SNOW. EXACT SFC LOW
TRACK STILL UNCERTAIN AT THIS POINT...SO NO CHANGES WERE MADE TO
THE ZONES/GRIDS.

HIGH PRESSURE WILL BUILD INTO THE REGION BY NEXT WEEKEND.
TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY FROM NOON EST /11 AM CST/ TODAY TO 1 AM EST
     /MIDNIGHT CST/ TUESDAY FOR INZ003-INZ004-INZ005-INZ006-
     INZ007-INZ008-INZ009-INZ012-INZ013-INZ014-INZ015-INZ016-
     INZ017-INZ018-INZ020-INZ022-INZ023-INZ024-INZ025-INZ026-
     INZ027-INZ032-INZ033-INZ034.

MI...WIND ADVISORY FROM NOON TODAY TO 1 AM EST TUESDAY FOR MIZ077-
     MIZ078-MIZ079-MIZ080-MIZ081.

OH...WIND ADVISORY FROM NOON TODAY TO 1 AM EST TUESDAY FOR OHZ001-
     OHZ002-OHZ004-OHZ005-OHZ015-OHZ016-OHZ024-OHZ025.

LM...GALE WARNING FROM NOON TODAY THROUGH 1 AM EST TUESDAY
     FOR LMZ043-LMZ046.

&&

SHORT TERM/LONG TERM/AVIATION...HICKMAN
Hazardous weather outlook, Mar 13, 5:41 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 AM EST MON MAR 13 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
441 AM CST MON MAR 13 2006 /541 AM EST MON MAR 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

STRONG LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL SWEEP ACROSS
THE WESTERN GREAT LAKES TODAY. WARM...MOIST AND UNSTABLE AIR IN
COMBINATION WITH STRONG WINDS ALOFT OUT AHEAD OF THE COLD FRONT
WILL BRING SHOWERS AND THUNDERSTORMS FOR THE ENTIRE REGION.
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY SEVERE WEATHER THREATS. HOWEVER...AN ISOLATED TORNADO
CAN NOT BE RULED OUT. LOCALLY HEAVY RAIN WITH THUNDERSTORMS WILL
CAUSE PONDING OF WATER ON AREA ROADS.  LOCALIZED FLOODING OF SMALL
CREEKS...STREAMS AND DITCHES MAY ALSO BE POSSIBLE. THE ADDITIONAL
RAINFALL TODAY WILL RUNOFF INTO AREA RIVERS...CAUSING SUBSTANTIAL
RISES. MINOR RIVER FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS
NORTHEAST INDIANA AND NORTHWEST OHIO.

SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS AROUND 50 MPH WILL
DEVELOP BEHIND THE COLD FRONT THIS AFTERNOON...AND THEY WILL
CONTINUE INTO TONIGHT. THIS WILL POSE A HAZARD TO HIGH PROFILE
VEHICLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS WILL CONTINUE TO BE GUSTY ON TUESDAY...BUT THEY SHOULD
REMAIN BELOW WIND ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN NORTHERN INDIANA TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-141045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
541 AM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL SWEEP ACROSS
THE WESTERN GREAT LAKES TODAY. WARM...MOIST AND UNSTABLE AIR IN
COMBINATION WITH STRONG WINDS ALOFT OUT AHEAD OF THE COLD FRONT
WILL BRING SHOWERS AND THUNDERSTORMS. THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WINDS IN EXCESS OF 50 KNOTS AND LARGE HAIL.

STRONG SOUTHWEST TO WEST GALES OF 35 TO 40 KNOTS WILL DEVELOP
BEHIND THE COLD FRONT THIS AFTERNOON...AND WILL CONTINUE INTO THE
EVENING HOURS. WAVES WILL BUILD IN EXCESS OF 5 FEET
TODAY...CONTINUING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO NORTHWEST WINDS OF 15 TO 30 KNOTS WILL GRADUALLY DIMINISH
BY WEDNESDAY MORNING. WAVES WILL CONTINUE TO BE IN EXCESS OF 4
FEET THROUGH THIS PERIOD.

ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE GREAT LAKES REGION
THURSDAY AND THURSDAY NIGHT. WINDS OF 15 TO 25 KNOTS AND WAVES
GREATER THAN 4 FEET WILL BE POSSIBLE THURSDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Mar 13, 3:33 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 AM EST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     EDWARDSBURG             41.80N 86.08W
03/13/2006                   CASS               MI   AMATEUR RADIO

            MULTIPLE TREES DOWN AND POWER OUTTAGES

&&

EBREON
Local storm report, Mar 13, 3:46 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 AM EST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     ELKHART                 41.69N 85.97W
03/13/2006                   ELKHART            IN   LAW ENFORCEMENT

            1 LARGE TREE DOWN

&&

EBREON
Local storm report, Mar 13, 3:52 AM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
352 AM EST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND DMG     10 ESE CASSOPOLIS       41.86N 85.83W
03/13/2006                   CASS               MI   AMATEUR RADIO

            LARGE TREE DOWN BLOCKING ROAD M60

&&

EBREON

The radar

The Northern Indiana radar (KIWX), 52 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood. Local standard time, as filed.

Flood, Marshall

When
March 13, 8:15 AM EST to 9:10 AM EST
Where
Marshall County, 4 mi S of Lapaz
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -86.317

A low area of Oak Road, near Lapaz, had 12 to 18 inches of water across the road.

Hail, Pulaski

When
March 13, 8:21 AM EST to 8:22 AM EST
Where
Pulaski County, 6 mi NW of Winamac
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -86.700

Hail, Starke

When
March 13, 8:29 AM EST to 8:35 AM EST
Where
Starke County, 8 mi S of Knox
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -86.633

Penny size hail was reported 8 miles south of Knox, with 1 inch diameter hail being reported in Knox as the storm progressed across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495501, 5495502, 5495503.